North Dakota, 2020

Tornado and Hail in North Dakota, June 7, 2020

June 7, 2020 · NWS FGF · 55 events in 13 counties and zones

On June 7th, 500mb ridging had set up over eastern Minnesota into Wisconsin, with southwest flow over the Dakotas into northwest Minnesota. At the surface, by mid afternoon, a cold front had moved into central North Dakota, with a stationary boundary just to the east of the Red River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
55

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On June 7th, 500mb ridging had set up over eastern Minnesota into Wisconsin, with southwest flow over the Dakotas into northwest Minnesota. At the surface, by mid afternoon, a cold front had moved into central North Dakota, with a stationary boundary just to the east of the Red River Valley. It was hot and windy over eastern North Dakota into the Valley, with temperatures peaking in the upper 80s to upper 90s (Fargo set a record high of 99 degrees), and dew points in the 60s to low 70s. South winds were strong all day, gusting into the 45 mph range consistently. East of the Red River Valley, in northwest Minnesota, temperatures were cooler with lower wind speeds. By mid afternoon, thunderstorms flared up over northwest Minnesota. Through the rest of the late afternoon and evening, numerous severe storms occurred over eastern North Dakota into the Red River Valley, producing large hail, damaging winds, and even a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 4:26 PM CST, 9 minutes earlier.

Area forecast discussion, Jun 7, 4:26 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
526 PM CDT Sun Jun 7 2020

.MESOSCALE DISCUSSION...
Issued at 524 PM CDT Sun Jun 7 2020

Storms continue to fire in an unstable environment with ML CAPE
of 2000 to 3500 J/kg along and near a warm front across northeast
North Dakota and northwest Minnesota. Most of the convection thus
far has occurred in northwest Minnesota along or ahead of the
warm front where there is better effective SRH with values ranging
from 200 to 500 m2/s2. There has been some additional development
of storms near the Red River as storms interacted with an outflow
boundary caused by earlier convection. This intersection of
boundaries is an area that could produce intensification that
could result in a tornado. This initial wave of storms continues
to move north towards Canada at 30 to 50 mph. So far storms have
been discrete, but close together such that they have been
fighting each other for the favorable environment.

With additional cumulus towers present farther south within the
Tornado Watch area additional storms are expected to fire along
the Highway 200 and Interstate 94 Corridor. These storms will be
moving with the same storm motion to the north where the
environment remains favorable for additional severe development.
One of the limiting factors continues to be high LCLs with most of
the area above 1.5 km. There are some lower LCLs ahead of the
warm front so if storms can fire behind the front and maintain
themselves across the front tornadoes would be likely. This will
likely be the main window for tornadoes as later convection is
more likely to be of a linear storm mode with wind as the primary
threat.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CDT Sun Jun 7 2020

For this evening...see the mesoscale discussion above. Mesoscale
discussion does not address excessive rainfall threat, but it is
something to keep in mind.  Storms will develop and move
across the same area this evening. Given very high PWATS ~1.6
inches precipitation rates will be efficient. HREF indicates areas
along the boundary will likely receive at least 2 inches of rain,
with the potential for up to 7-10 inches in localized areas.
Although we've been dry the past few weeks, this would still
likely lead to impacts.

For Monday...main concern will be severe potential east of the
valley where warm sector remains. Favorable environment will be in
place given moderate instability and strong deep layer shear. Most
guidance at least suggests scattered storms during the evening
hours, with main ingredient lacking being strong forcing.

Monday night into Tuesday night...still some uncertainty, but
guidance is trending wetter for the eastern half of our forecast
area. Mid-level baroclinic zone with strong Fgen will lead to
periods of showers, with main question exactly how far west will
showers occur. This is hinges on the track of the tropical
depression. Will need to monitor as preceding rainfall events with
an additional 1-4 inches of rain would lead to some flooding
impacts.

.LONG TERM...(Wednesday through Sunday)
Issued at 250 PM CDT Sun Jun 7 2020

West to northwest flow prevails on Wednesday, with H5 ridging to the
west and troughing to the east. An upper low, situated off the coast
of the Pacific Northwest, will work slowly eastward through the end
of the week, with ridging sliding eastward ahead of it. Synoptic
patterns within ensemble guidance suggest a continued active pattern
for Wednesday and Thursday, with quiet and drier weather likely
Friday and into the weekend.

Wednesday and Thursday: Rain and thunderstorm chances remain in the
forecast for Wednesday into Thursday, mainly for northwestern and
west-central MN. A slow-moving upper trough will move southeastward
along the flow pattern, prolonging our rain chances for the eastern
most counties within the CWA into Thursday. Instability looks low,
thus widespread severe weather is not supported at this time. High
temperatures on Wednesday and Thursday will be a bit cooler, in the
mid-60s to mid-70s.

Friday through Sunday: Warmer but primarily dry weather is expected
as temperatures rebound into the 70s to lower 80s with low humidity.
H5 ridging prevails during this time frame with subsidence
contributing to the diminished rain and thunderstorm chances. PW is
expected to be less than normal during this time frame as well.
Impacts during the Friday through Sunday time frame could include an
increased fire weather concern, but overall should remain relatively
quiet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 250 PM CDT Sun Jun 7 2020

VFR cigs and vsby for much of this afternoon, albeit with breezy
winds. Main concern this period will be thunderstorm potential,
some storms will be strong to severe this evening, with the threat
ending after midnight (closer to sunrise for KBJI).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...NC
SHORT TERM...TG
LONG TERM...Lynch
AVIATION...TG
Hazardous weather outlook, Jun 7, 2:29 PM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
329 PM CDT Sun Jun 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
329 PM CDT Sun Jun 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across the region.
A couple tornadoes are possible, including the possibility for a
strong and especially dangerous tornado. In addition, any storm has
the potential to produce very large and destructive hail greater
than 2 inches, and destructive wind gusts greater than 75 mph.
Storms will initially be scattered, eventually evolving into
clusters of storms. The threat will remain isolated and then
increase in coverage after 6pm. Excessive rainfall is also possible
if storms move across the same location multiple times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will again be possible Monday within
Minnesota with hail up to an inch and winds around 60mph. General
thunderstorm chances continue through Wednesday, with excessive
rainfall possibly leading to flash flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

In the hours before

Special weather statement, Jun 7, 3:57 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
457 PM CDT Sun Jun 7 2020

MNZ004-007-NDZ008-016-072230-
Kittson MN-West Marshall MN-Pembina ND-Eastern Walsh County ND-
457 PM CDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHWESTERN KITTSON...NORTHEASTERN WALSH AND SOUTHEASTERN PEMBINA
COUNTIES UNTIL 530 PM CDT...

At 457 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Woods, or 11 miles east of Grafton, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oakwood around 505 PM CDT.
  Herrick and Cashel around 515 PM CDT.
  Drayton and Robbin around 525 PM CDT.
  Bowesmont and Mattson around 530 PM CDT.

Other locations impacted by this storm include American Crystal
Sugar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota...and northeastern North Dakota.

LAT...LON 4832 9693 4828 9726 4867 9742 4872 9693
TIME...MOT...LOC 2157Z 171DEG 28KT 4838 9715

NC
Local storm report, Jun 7, 4:02 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
502 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             6 W STRATHCONA          48.55N 96.30W
06/07/2020  E1.00 INCH       Roseau             MN   PUBLIC

&&

GGUST
Local storm report, Jun 7, 4:04 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
504 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             GREENBUSH               48.70N 96.18W
06/07/2020  E0.75 INCH       ROSEAU             MN   PUBLIC

&&

GGUST
Special weather statement, Jun 7, 4:07 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
507 PM CDT Sun Jun 7 2020

MNZ005-072300-
Roseau MN-
507 PM CDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR ROSEAU COUNTY UNTIL 600 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Strathcona, or 23 miles southwest of Roseau, moving north at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roseau, Greenbush, Badger, Wannaska, Strathcona, Fox and Malung.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Minnesota.

LAT...LON 4900 9549 4854 9581 4855 9639 4900 9633
TIME...MOT...LOC 2206Z 191DEG 33KT 4861 9614

Lynch
Local storm report, Jun 7, 4:24 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 SW GENTILLY           47.78N 96.46W
06/07/2020  E1.00 INCH       Polk               MN   PUBLIC

            REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
            BASED ON RADAR.

&&

GGUST
Local storm report, Jun 7, 4:26 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
526 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             6 ENE THIEF RIVER FALLS 48.15N 96.06W
06/07/2020  E1.75 INCH       Pennington         MN   TRAINED SPOTTER

&&

GGUST

The radar

The Fargo/Grand Forks radar (KMVX), 85 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

39 thunderstorm wind, 14 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Walsh

When
June 7, 4:35 PM CST
Where
Walsh County, 0.69 mi N of Minto
Measured
1.25 in hail
Reported by
Social Media
Coordinates
48.290, -97.370

Hail, Walsh

When
June 7, 4:40 PM CST
Where
Walsh County, 0.69 mi N of Minto
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
48.290, -97.370

Hail, Pembina

When
June 7, 5:00 PM CST
Where
Pembina County, 1.46 mi NNW of Drayton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
48.590, -97.180

The hail fell along Interstate 29, near the sugar beet plant.

Hail, Pembina

When
June 7, 6:03 PM CST
Where
Pembina County, 1.53 mi WSW of Joliette
Measured
1 in hail
Reported by
Social Media
Coordinates
48.810, -97.250

Hail, Eddy

When
June 7, 6:22 PM CST
Where
Eddy County, 1.16 mi NW of Divide Siding
Measured
1.25 in hail
Reported by
Public
Coordinates
47.780, -99.140

Hail, Pembina

When
June 7, 6:30 PM CST
Where
Pembina County, St Thomas
Measured
0.88 in hail
Reported by
Social Media
Coordinates
48.620, -97.450

Dime to nickel sized hail fell.

Hail, Grand Forks

When
June 7, 6:35 PM CST
Where
Grand Forks County, 0.46 mi W of Manvel
Measured
1 in hail
Reported by
Social Media
Coordinates
48.070, -97.180

Hail, Pembina

When
June 7, 6:45 PM CST
Where
Pembina County, 1.38 mi S of Glasston
Measured
1.5 in hail
Reported by
Public
Coordinates
48.680, -97.450

Hail, Eddy

When
June 7, 6:50 PM CST
Where
Eddy County, 5.59 mi NNE of Brantford
Measured
1 in hail
Reported by
Public
Coordinates
47.670, -98.820

Hail, Eddy

When
June 7, 7:06 PM CST
Where
Eddy County, 1.56 mi ESE of New Rockford
Measured
2 in hail
Reported by
Social Media
Coordinates
47.670, -99.100

Hail, Walsh

When
June 7, 7:10 PM CST
Where
Walsh County, 5.04 mi NE of Warsaw
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
48.350, -97.170

Quarter to half dollar sized hail fell along Interstate 29, near mile point 171.

Thunderstorm Wind, Barnes

When
June 7, 7:15 PM CST
Where
Barnes County, 0.69 mi N of Dazey
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
47.190, -98.200

Siding was blown off a barn and bushes were uprooted.

Hail, Eddy

When
June 7, 7:20 PM CST
Where
Eddy County, 3.45 mi N of Dundas Siding
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
47.680, -99.030

Thunderstorm Wind, Eddy

When
June 7, 7:20 PM CST
Where
Eddy County, 15.39 mi E of Brantford
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.610, -98.550

Sheds were blown down.

Thunderstorm Wind, Steele

When
June 7, 7:25 PM CST
Where
Steele County, 1.88 mi E of Luverne
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.250, -97.910

Thunderstorm Wind, Barnes

When
June 7, 7:29 PM CST
Where
Barnes County, 0.69 mi S of Dazey
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.170, -98.200

Thunderstorm Wind, Barnes

When
June 7, 7:30 PM CST
Where
Barnes County, 0.47 mi W of Sibley
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.200, -97.940

The wind gust was measured by a personal weather station. Shingles were blown off a house in the vicinity.

Thunderstorm Wind, Griggs

When
June 7, 7:32 PM CST
Where
Griggs County, 3.34 mi WSW of Cooperstown
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.440, -98.190

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Griggs

When
June 7, 7:34 PM CST
Where
Griggs County, 2.76 mi N of Cooperstown
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.490, -98.120

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Griggs

When
June 7, 7:35 PM CST
Where
Griggs County, 1.38 mi S of Walum
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.250, -98.200

The gust was from thunderstorm outflow.

Thunderstorm Wind, Steele

When
June 7, 7:35 PM CST
Where
Steele County, 1.88 mi E of Luverne
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.250, -97.910

The wind gust was measured by a personal weather station.

Hail, Pembina

When
June 7, 7:45 PM CST
Where
Pembina County, Bathgate
Measured
1 in hail
Reported by
Social Media
Coordinates
48.880, -97.470

Funnel Cloud, Nelson

When
June 7, 7:49 PM CST
Where
Nelson County, 5.6 mi S of Lakota Muni Arpt
Reported by
Public
Coordinates
47.940, -98.350

The funnel cloud was observed west of highway 1.

Hail, Ramsey

When
June 7, 7:50 PM CST
Where
Ramsey County, 3.45 mi NE of Brocket
Measured
1.5 in hail
Reported by
Public
Coordinates
48.250, -98.290

Tornado, Nelson

When
June 7, 7:52 PM CST
Where
Nelson County, 3.58 mi SSW of Lakota Muni Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
47.970, -98.350

A brief, non-damaging, touchdown was reported in an open field near highway 1. Peak winds were estimated at 70 mph.

Thunderstorm Wind, Grand Forks

When
June 7, 8:01 PM CST
Where
Grand Forks County, 0.93 mi E of Logan Center
Measured
70 kt (81 mph) estimated gust
Reported by
Mesonet
Coordinates
47.800, -97.800

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Grand Forks

When
June 7, 8:04 PM CST
Where
Grand Forks County, 3.77 mi W of Larimore
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.910, -97.710

The wind gust moved a truck.

Thunderstorm Wind, Sargent

When
June 7, 8:09 PM CST
Where
Sargent County, 2 mi SW of Brampton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.980, -97.810

The wind gust was measured by a NDAWN mesonet station.

Thunderstorm Wind, Grand Forks

When
June 7, 8:10 PM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.910, -97.630

Trees and power lines were blown down and roofing was torn off a downtown building.

Thunderstorm Wind, Grand Forks

When
June 7, 8:12 PM CST
Where
Grand Forks County, 0.69 mi N of Northwood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
47.740, -97.570

A small tree was snapped.

Thunderstorm Wind, Grand Forks

When
June 7, 8:13 PM CST
Where
Grand Forks County, 3.25 mi E of Logan Center
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -97.750

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Cass

When
June 7, 8:16 PM CST
Where
Cass County, 2.45 mi WSW of Ayr
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.020, -97.550

The wind gust was measured by a RWIS mesonet station.

Thunderstorm Wind, Grand Forks

When
June 7, 8:16 PM CST
Where
Grand Forks County, 1.38 mi S of (Rdr)grand Forks Afb
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
47.930, -97.400

The wind gust was measured by a RWIS mesonet station.

Thunderstorm Wind, Traill

When
June 7, 8:24 PM CST
Where
Traill County, 2.27 mi NNW of Cummings
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
47.550, -97.250

Trees were blown down at a farmstead.

Thunderstorm Wind, Grand Forks

When
June 7, 8:25 PM CST
Where
Grand Forks County, 0.46 mi W of (Gfk)grand Forks Int
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
47.950, -97.190

The wind gust was measured at the Grand Forks airport.

Thunderstorm Wind, Traill

When
June 7, 8:26 PM CST
Where
Traill County, 2.44 mi WSW of Caledonia
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
47.460, -96.930

An apparent strong and persistent gustnado formed on the leading edge of a thunderstorm outflow.

Thunderstorm Wind, Traill

When
June 7, 8:30 PM CST
Where
Traill County, Buxton
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.600, -97.100

A large limb was snapped off a tree.

Thunderstorm Wind, Traill

When
June 7, 8:31 PM CST
Where
Traill County, 3.73 mi SSE of Buxton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.550, -97.070

The peak wind was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Grand Forks

When
June 7, 8:40 PM CST
Where
Grand Forks County, 0.93 mi W of Grand Forks
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
47.920, -97.070

Large tree branches and power lines were blown down on Walnut Street.

Thunderstorm Wind, Grand Forks

When
June 7, 8:46 PM CST
Where
Grand Forks County, 1.55 mi ENE of Bolack
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.960, -97.100

The wind gust was measured by a RWIS mesonet station.

Thunderstorm Wind, Cass

When
June 7, 8:47 PM CST
Where
Cass County, 4.15 mi S of Lynchburg
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.720, -97.250

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Ransom

When
June 7, 8:49 PM CST
Where
Ransom County, 4.15 mi S of Venlo
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.470, -97.300

The wind gust was measured by a RAWS mesonet station.

Thunderstorm Wind, Ransom

When
June 7, 8:50 PM CST
Where
Ransom County, 0.69 mi N of Lisbon
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.440, -97.680

Trees were uprooted and power lines were blown down.

Thunderstorm Wind, Cass

When
June 7, 9:08 PM CST
Where
Cass County, 1.17 mi SW of Harwood
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
46.970, -96.890

Extremely low visibility from blowing corn debris was reported near the intersection of county roads 17 and 22.

Thunderstorm Wind, Cass

When
June 7, 9:09 PM CST
Where
Cass County, 1.46 mi SSW of (Far)hector Intl Arp
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.900, -96.830

The wind gust was reported by a NDAWN mesonet sensor.

Thunderstorm Wind, Cass

When
June 7, 9:11 PM CST
Where
Cass County, 1.58 mi WNW of (Far)hector Intl Arp
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
46.930, -96.850

The wind gust was measured at the Fargo airport.

Thunderstorm Wind, Cass

When
June 7, 9:15 PM CST
Where
Cass County, 1.17 mi NW of Horace
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.760, -96.900

A few large tree branches were blown down.

Thunderstorm Wind, Cass

When
June 7, 10:40 PM CST
Where
Cass County, 0.69 mi S of Chaffee
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
46.770, -97.350

Large tree branches and power lines were blown down.

Thunderstorm Wind, Cass

When
June 7, 10:59 PM CST
Where
Cass County, 2.76 mi S of Lynchburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.740, -97.250

Several 4 to 8 inch diameter tree branches were blown down at a farmstead.

Thunderstorm Wind, Cass

When
June 7, 10:59 PM CST
Where
Cass County, 4.15 mi S of Lynchburg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.720, -97.250

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Cass

When
June 7, 11:02 PM CST
Where
Cass County, 0.84 mi NE of Newman
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
47.010, -97.090

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Cass

When
June 7, 11:04 PM CST
Where
Cass County, 0.69 mi S of Prosper
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
46.960, -97.020

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Cass

When
June 7, 11:09 PM CST
Where
Cass County, Arthur
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.100, -97.220

Sheet metal roofing was torn off a pole shed.

Thunderstorm Wind, Cass

When
June 7, 11:10 PM CST
Where
Cass County, 0.69 mi S of Argusville
Measured
70 kt (81 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.040, -96.930

Strong winds associated with a gust front crossing Interstate 29 between Harwood and Argusville caused vehicles to slide on the pavement. A nearby wind sensor reported a wind gust of 79 mph.

Thunderstorm Wind, Cass

When
June 7, 11:15 PM CST
Where
Cass County, 6.61 mi E of Grandin
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.220, -96.860

The wind gust was measured by a personal weather station.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyThe tornado archive for North Dakota, 2020Warnings in North Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896715, 896716, 896718, 896719, 896720, 896721, 896722, 896723, 896724, 896725, 896726, 896727, 896728, 896729, 896730, 896731, 896732, 896733, 896734, 896735, 896736, 896737, 896738, 896739, 896740, 896741, 896742, 896743, 896744, 896745, 896746, 896747, 896749, 896750, 896751, 896752, 896753, 896754, 896756, 896758, and more.